Arkansas, 2015Flood in Arkansas, December 28, 2015
December 28, 2015 · NWS TSA · 1 event in 1 county or zone
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.
Eight to ten inches of rain fell across much of northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. This excessive rainfall caused moderate flooding of the Kings River near Berryville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 11:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 27, 11:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1125 PM CST SUN DEC 27 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flight conditions will remain impacted by the approaching storm
system through tonight and much of Monday morning. A mix of sleet
and snow may briefly impact NE OK sites Monday morning. Otherwise
rain is expected to overspread the area tonight and end from north
to south during the day Monday. Ceilings are likely to
improve...especially across NE OK...by Monday evening.
&&
.PREV DISCUSSION... /ISSUED 954 PM CST SUN DEC 27 2015/
..UPDATE...
DISCUSSION...
Updated forecast adjust for ongoing precip trends with the heavy
continuous band gradually shifting eastward...but not fast enough
to preclude additional substantial rainfall across western AR for
the remainder of the night. Further south across TX precip
continues to expand within region of strongest vort
advection...and this will continue to spread northeastward as the
upper low begins to lift.
Chose to increase icing amounts across western Osage and Pawnee
counties to 0.1-0.2 inches as freezing line is likely to remain
nearly stationary. Much of the icing is likely to be confined to
elevated surfaces. A transition toward a mixed precip and eventual
snow transition will work into this region during the day on
Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 34 36 24 39 / 100 70 10 10
FSM 43 44 29 47 / 100 40 0 10
MLC 38 39 25 46 / 100 50 0 10
BVO 33 35 20 35 / 100 80 10 10
FYV 35 42 25 40 / 100 60 10 10
BYV 35 43 26 40 / 100 70 10 10
MKO 38 40 24 42 / 100 50 0 10
MIO 34 37 23 38 / 100 80 10 10
F10 35 37 24 42 / 100 50 0 10
HHW 40 42 28 48 / 100 40 0 10
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until 6 AM CST Monday for OKZ049-053>076.
Wind Advisory until 9 AM CST Monday for OKZ054>057-059>061-064.
Winter Weather Advisory until 6 PM CST Monday for OKZ054-059.
AR...Flash Flood Watch until 6 AM CST Monday for ARZ001-002-010-011-
019-020-029.
&&
AVIATION...07Hazardous weather outlook, Dec 27, 5:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST SUN DEC 27 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-281130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
521 PM CST SUN DEC 27 2015
...WIDESPREAD DANGEROUS FLOODING EVENT ONGOING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.
WINTER WEATHER.
ICE ACCUMULATION.
RISK...LIMITED.
AREA...OSAGE AND PAWNEE COUNTIES.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
WIDESPREAD RAINS WILL CONTINUE THROUGH TONIGHT ALONG
WITH SCATTERED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA
AND WESTERN ARKANSAS. DANGEROUS FLOODING HAS DEVELOPED
DUE TO THE RECENT RAINFALL...AND THESE CONDITIONS WILL
WORSEN WITH THE ADDITIONAL RAINS TONIGHT INTO MONDAY.
THE HEAVIEST RAINFALL OVERNIGHT IS EXPECTED ACROSS FAR
EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ALSO...TEMPERATURES HAVE FALLEN TO FREEZING ACROSS
WESTERN OSAGE AND PAWNEE COUNTIES WHERE A LIGHT
GLAZE OF FREEZING RAIN AND SLEET HAVE OCCURRED.
TEMPERATURES WILL REMAIN RIGHT AT FREEZING THROUGH
TONIGHT ALLOW FOR ADDITIONAL LIGHT ICING PRIMARILY
ON ELEVATED SURFACES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
RAINS WILL END FROM NORTH TO SOUTH DURING THE DAY
MONDAY AS THE STORM SYSTEM PASSES OVER THE REGION
A TRANSITION TO SNOW IS LIKELY ACROSS NORTHWEST
OF INTERSTATE 44...WITH 1 TO 2 INCHES OF ACCUMULATION
POSSIBLE ACROSS WESTERN OSAGE...PAWNEE...AND WESTERN
CREEK COUNTIES. AN ADDITIONAL ZONE OF LIGHT SNOW
MAY ALSO DEVELOP DIRECTLY BENEATH THE PASSING
STORM SYSTEM...HOWEVER ANY SNOW WILL BE LIMITED
BY TEMPERATURES SLIGHT ABOVE FREEZING.
A SECONDARY STORM SYSTEM WILL QUICKLY PASS NEAR
THE AREA ON TUESDAY AND MAY BRING LIGHT SNOW
AMOUNT NEAR THE OKLAHOMA KANSAS BORDER.
DRY AND COOL CONDITIONS ARE EXPECTED FROM MID
WEEK TO THE WEEKEND.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, Dec 27, 11:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1102 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 4 SW OKEMAH 35.39N 96.35W
12/27/2015 OKFUSKEE OK DEPT OF HIGHWAYS
STATE HIGHWAY 48 CLOSED
&&
SFPLocal storm report, Dec 27, 11:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1104 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 1 SW MIAMI 36.86N 94.89W
12/27/2015 OTTAWA OK DEPT OF HIGHWAYS
STATE HIGHWAY 125 CLOSED AT RIVERVIEW PARK
&&
SFPLocal storm report, Dec 27, 11:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1106 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 1 SW CASS 35.68N 93.83W
12/27/2015 FRANKLIN AR DEPT OF HIGHWAYS
HIGHWAY 23 CLOSED
&&
SFPLocal storm report, Dec 27, 11:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD 1 SW RUDY 35.52N 94.28W
12/27/2015 CRAWFORD AR DEPT OF HIGHWAYS
HIGHWAY 282 CLOSED
&&
SFPLocal storm report, Dec 27, 11:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1143 PM CST SUN DEC 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM NON-TSTM WND GST 7 E CENTRAILIA 36.80N 95.21W
12/27/2015 M64 MPH CRAIG OK MESONET
&&
JBMLocal storm report, Dec 28, 12:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM NON-TSTM WND GST FORT GIBSON 35.80N 95.25W
12/27/2015 E60 MPH MUSKOGEE OK EMERGENCY MNGR
ROOF REMOVED FROM MOBILE HOME. TREE DAMAGE.
&&
JBMFlood, Carroll
- When
- December 28, 1:00 AM CST to 11:15 AM CST
- Where
- Carroll County, 1.31 mi WNW of Grandview to 0.89 mi SSW of Grandview
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.440, -93.640
The Kings River near Berryville rose above its flood stage of 31 feet at 1:00 am CST on December 28th. The river crested at 33.18 feet at 7:00 am CST on the 28th, resulting in moderate flooding. Highway 143 and meadowlands along the east bank of the river were inundated by flood water. The river fell below flood stage at 11:15 am CST on the 28th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, December 28, 20152 deaths · $5.0 million · 8 events
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Wind in Arkansas, December 28, 2015$70,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614404.